Added by David Sandercock on March 23, 2011
A common painkiller has been linked to a potentially fatal condition triggered by even a standard dose of ibuprofen, doctors in Perth and Sydney say.
The condition, renal tubular acidosis (RTA), is known to cause dangerously low levels of potassium in the blood, in turn leading to abnormal heart rhythm, muscle breakdown, fatigue and even paralysis.
The current research, published in the Medical Journal of Australia, was prompted by four patients admitted to the emergency department of hospitals in Perth and Sydney displaying symptoms of RTA. The patients were all found to be routine users of painkillers containing ibuprofen.
According to Dr Jennifer Ng, an endocrinology registrar from Perth’s Sir Charles Gairdner Hospital, “Excessive ingestion of ibuprofen, in combination with codeine or alone, can result in ibuprofen toxicity, including RTA.”
She added that previous case reports had reported similar clinical presentations as a result of a daily ibuprofen use of 4.8g to 28g and that “…one of our patients developed RTA at a dose below the maximum recommended.” The patient was taking less than 10 ibuprofen tablets per day to alleviate back pain.
Dr Ng acknowledged that the findings should remind practitioners about the unmonitored use of over-the-counter analgesics and the potential complications arising as a consequence.
The patients all recovered after receiving treatment with a potassium supplement in hospital. The longest recovery period was three weeks.